Paracetamol overdose and hepatotoxicity at a regional Australian hospital: A 4-year experience

O. A. Ayonrinde, G. J. Phelps, J. C. Hurley

Research output: Contribution to journalArticlepeer-review

34 Citations (Scopus)

Abstract

Background: Paracetamol is a component of a number of drugs taken in overdose (OD). The influence of alcohol use (acute or chronic) on the presentation and clinical course of paracetamol OD is contentious. This study explores the relationship between paracetamol OD, alcohol consumption and clinical outcomes at a regional Australian hospital. Aims: To determine the frequency, circumstances and outcomes of paracetamol OD presentations to a regional Australian general hospital over a 4-year period. Methods: Medical records of patients admitted to the Ballarat Health Services (BHS) as a result of paracetamol OD between January 2000 and December 2003 were reviewed. Patient demographics, amount of paracetamol ingested, other drug coingestions, alcohol history, previous medication OD, clinical course and outcomes were recorded. Results: Annual admissions resulting from paracetamol OD almost doubled during the 4 years studied. The risk of a repeat paracetamol OD was highest within 4 weeks of the initial OD. Alcohol, benzodiazepines and anti-depressants were commonly coingested. The strongest predictor of severe hepatotoxicity was delayed or no N-acetyl cysteine treatment in patients consuming greater than 10g of paracetamol or with toxic serum paracetamol levels. A history of alcohol consumption did not appear to worsen outcomes.

Original languageEnglish
Pages (from-to)655-660
Number of pages6
JournalInternal Medicine Journal
Volume35
Issue number11
DOIs
Publication statusPublished - 1 Nov 2005
Externally publishedYes

Fingerprint

Dive into the research topics of 'Paracetamol overdose and hepatotoxicity at a regional Australian hospital: A 4-year experience'. Together they form a unique fingerprint.

Cite this